California, 2007

Flash Flood and Hail in California, August 26, 2007

August 26, 2007 · NWS VEF · 2 events in 1 county or zone

A late-season surge of monsoon moisture fueled thunderstorms over the Mojave Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A late-season surge of monsoon moisture fueled thunderstorms over the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 26, 9:17 AM PST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 26, 9:17 AM PST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1017 AM PDT SUN AUG 26 2007

.UPDATE...DID NOT MAKE TOO MANY CHANGES TO THE CURRENT FORECAST.
THERE SHOULD BE PLENTY OF MOISTURE ACROSS THE FORECAST AREA TODAY
WITH PW VALUES AN INCH OR BETTER. AT 16Z...THERE IS SOUTHERLY FLOW AT
YUMA THROUGH 5K FT AND A DEW POINT OF 70. AT 16Z DEW POINTS RANGE
FROM THE MID 40S TO MID 60S FORECAST AREA WIDE.  NOW...THE BIG
QUESTION IS FIGURING OUT WHERE IT WILL RAIN.  DON/T SEE ANY GREAT
TRIGGER MECHANISMS FOR THIS AFTERNOON.  WATER VAPOR SHOWS A LOW
OFF THE SOUTHERN CALIFORNIA COAST THAT COULD PULL MOISTURE
NORTHWARD ACROSS US...AND THERE IS ANOTHER FEATURE IN SOUTHERN
ARIZONA THAT THE MODELS MOVE NORTHWARD.

WHERE IT DOES RAIN TODAY AN ABUNDANT AMOUNT OF RAIN COULD FALL.
LAPS SOUNDINGS AT LAS...EED...IGM HAS PW VALUES OF
1.48...1.88...AND 1.37 RESPECTIVELY WITH VERY LIGHT FLOW. SINCE
CAN/T PINPOINT EXACT RAIN LOCATION WILL NOT ISSUE A FLASH FLOOD
WATCH TODAY AS DON/T THINK IT WOULD VERIFY CWA WIDE. DID HAD
MODERATE RAIN TO THE GRIDS.

WILL UPDATE ZFPVEF AFTER 18Z.

/81/
&&

.PREV DISCUSSION... /ISSUED 310 AM PDT SUN AUG 26 2007/

.SYNOPSIS...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MOJAVE
DESERT AND THE SOUTHERN GREAT BASIN TODAY BEFORE A SLOW DRYING TREND
TAKES PLACE DURING THE FIRST OF THE WEEK. TEMPERATURES TO BE NEAR
NORMAL AND THEN WARM TO WELL ABOVE NORMAL BY THE END OF THE WEEK.
&&

.SHORT TERM...LOWER LEVEL MOISTURE SHIFTED INTO THE SOUTHERN PORTION
OF THE CWA ON SATURDAY WITH DEW POINT TEMPS GENERALLY 5-15 DEGREES
ABOVE THOSE OF 24HRS AGO. HOWEVER...THE EXTREME SOUTHERN PORTION OF
THE CWA IS ACTUALLY SHOWING A DROP IN LOW LEVEL MOISTURE. CAUSE IS
LIKELY DUE TO DECREASE IN SOUTHERLY FLOW TO THE SOUTH WITH YUMA VAD
WINDS SHOWING SOUTH FLOW THROUGH 4K FEET INSTEAD OF 8K+ OF 24HRS
AGO. EITHER WAY THOUGH TODAY SHOULD BE INTERESTING. WEAK CIRCULATION
THAT HAS BEEN OFF THE CENTRAL BAJA COAST PAST FEW DAYS HAS DRIFTED
FURTHER NORTH AND PUSHED INCREASED MOISTURE NORTH ACROSS THE WESTERN
PORTION OF THE CWA. AT THE SAME TIME...BOTH NAM/GFS CONTINUE TO SHOW
BEST DYNAMICS ACROSS THE EXTREME SOUTHERN PORTION OF THE CWA/
NORTHWEST ARIZONA AND NORTH INTO LINCOLN COUNTY. DYNAMICS AND PW
VALUE WELL OVER AN INCH POINT TO THE POTENTIAL FOR LOCALLY HEAVY
RAIN FROM ANY CONVECTION...BUT AT THIS POINT DO NOT BELIEVE THERE IS
A NEED FOR A FLASH FLOOD WATCH. WILL NEED TO TAKE A LOOK AT THE 12Z
RUNS AND DAY SHIFT MAY NEED TO ADJUST THIS THINKING IF LATEST RUNS
PINPOINT THINGS A BIT BETTER. FOR NOW WILL BROADBRUSH SCATTERED
THUNDERSTORMS ACROSS MUCH OF THE AREA. BY MONDAY RIDGE CENTERED TO
THE EAST OF THE AREA TODAY BEGINS TO BUILD WEST INTO TUESDAY. LIGHT
FLOW ALOFT WILL NOT ALLOW FOR MOISTURE TO EXIT AREA VERY QUICKLY BUT
OVERALL TREND WILL BE MORE AFTERNOON/EVENING CONVECTIVE CYCLE FOR
MONDAY AND TUESDAY WITH A DECREASE IN COVERAGE EACH DAY AS
RIDGE/STABILIZATION BEGINS TO CAP CONVECTION WITH TIME. TEMPS TO
LIKELY BE THE COOLEST...NEAR NORMAL...TODAY AND THEN SLOWLY INCREASE
INTO TUESDAY WITH BUILDING HEIGHTS AND DRYING.

.LONG TERM...HIGH PRESSURE FORECAST TO SET UP OVER ARIZONA BEGINNING
WEDNESDAY AND CONTINUING THROUGH THE REMAINDER OF THE WEEK. EXPECT
TEMPERATURES TO INCREASE UNDER THE HIGH AND WE WILL MOST LIKELY
APPROACH HEAT WARNING CRITERIA. GFS IS SHOWING SOME RESIDUAL
MOISTURE TRAPPED UNDER THE HIGH COULD LEAD TO CLOUD COVER EACH
AFTERNOON AND KEEPING TEMPERATURES DOWN SLIGHTLY. STILL LEFT IN A
SLIGHT CHANCE OF THUNDERSTORMS FOR MOHAVE COUNTY...BUT CHANCES
SHOULD BE FAIRLY LOW DUE TO THE WARMING ALOFT ASSOCIATED WITH THE
HIGH AND ONLY HAVE POPS OVER THE HIGHER TERRAIN. OTHERWISE IT LOOKS
LIKE A MOSTLY DRY AND HOT EXTENDED FORECAST.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS ARE EXPECTED TO REMAIN
AROUND 10 KTS OR UNDER THROUGH 18Z THEN BECOME MORE SOUTHERLY AROUND
8-12 KTS. AFTER 18Z...EXPECT CLOUDS TO DEVELOP AROUND 10K FT WITH
SCATTERED AFTERNOON THUNDERSTORMS WHICH COULD LOWER CIGS TO AROUND
6-8K FEET. ANY THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING
HEAVY RAIN AND GUSTY WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS CHANCES WILL INCREASE AFTER 18Z AS A
MOIST AND UNSTABLE ATMOSPHERE REMAINS IN PLACE. SOUTH TO SOUTHWEST
WINDS AROUND 10 KTS EXPECTED MOST PLACES THROUGH THE AFTERNOON. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY
RAIN AND GUSTY WINDS.
&&

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

81/JENSEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 26, 5:27 AM PST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
627 AM PDT SUN AUG 26 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-270430-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
627 AM PDT SUN AUG 26 2007 /627 AM MST SUN AUG 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE LOOKED
FOR ACROSS THE AREA TODAY. THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL FOR BRINGING LOCALIZED HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRIER CONDITIONS WILL BE SEEN MONDAY THROUGH WEDNESDAY ALTHOUGH
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL STILL OCCUR
ACROSS MAINLY THE SOUTHEAST PORTION OF NEVADA AND NORTHWEST
ARIZONA. THESE THUNDERSTORMS WILL CONTINUE TO HAVE THE POTENTIAL
FOR LOCAL HEAVY RAIN AND GUSTY WINDS.

BY THURSDAY...THUNDERSTORM ACTIVITY SHOULD BE TO THE EAST OF THE
AREA HOWEVER TEMPERATURES WILL BEGIN TO WARM WITH RECORD TO NEAR
RECORD READINGS POSSIBLE BY THE END OF THE WEEK. THESE
TEMPERATURES MAY WARRANT AN EXCESSIVE HEAT WARNING FOR THE LOWER
DESERT REGIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER THAT MAY
BE ENCOUNTERED TODAY AND THIS EVENING.

The radar

The Santa Ana Mts radar (KSOX), 150 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, San Bernardino

When
August 26, 10:30 AM PST to 10:45 AM PST
Where
San Bernardino County, Twenty Nine Palms
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.130, -116.050

Dime-size hail fell for 15 minutes.

Flash Flood, San Bernardino

When
August 26, 10:54 AM PST to 11:54 AM PST
Where
San Bernardino County, 2 mi ENE of Twenty Nine Palms
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.141, -116.018

More than a foot of water running over the roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55832, 55833.